Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 254, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 3, 2006, 10:44 PM CDT for Scott County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2006, 10:44 PM CDT (03:44 UTC)
- Expired
- Oct 3, 2006, 11:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Scott County, MN
The radar
The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 3:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 23.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 040345 SVRMPX MNC139-040430- /O.NEW.KMPX.SV.W.0254.061004T0344Z-061004T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1044 PM CDT TUE OCT 3 2006 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL MINNESOTA... * UNTIL 1130 PM CDT * AT 1039 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF BELLE PLAINE...OR ABOUT 15 MILES NORTHEAST OF ST PETER...AND MOVING EAST-NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... BELLE PLAINE... PRIOR LAKE... NEW PRAGUE... ANOTHER POTENTIALLY SEVERE STORM WAS LOCATED JUST NORTHEAST OF ST. BENEDICT AND MOVING EAST-NORTHEAST. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. LAT...LON 4460 9388 4454 9384 4456 9330 4478 9337 $$ JPR/MDB
1 follow-up statement
000 WWUS53 KMPX 040403 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1103 PM CDT TUE OCT 3 2006 MNC139-040430- /O.CON.KMPX.SV.W.0254.000000T0000Z-061004T0430Z/ SCOTT MN- 1103 PM CDT TUE OCT 3 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SCOTT COUNTY... AT 1101 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ST BENEDICT...OR ABOUT 16 MILES SOUTH OF CHASKA...AND MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE PRIOR LAKE...BELLE PLAINE...AND ST. BENEDICT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. LAT...LON 4460 9388 4454 9384 4456 9330 4478 9337 $$ JPR/MDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:22 PM CDT, 8 hours 22 minutes earlier.
Area forecast discussion, Oct 3, 2:22 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 222 PM CDT TUE OCT 3 2006 .DISCUSSION... THE LATEST WATER VAPOR SATL IMAGERY HAD DEPICTED A SHORT WAVE TROUGH OVER WESTERN NORTH DAKOTA INTO WYOMING. THIS WAVE WILL CONTINUE TO MOVE EAST OVER THE EASTERN GREAT LAKES BY WEDNESDAY AFTERNOON. STRONG FRONTOGENESIS AHEAD OF A WARM FRONT OVER SOUTHERN MN AND WI...WILL PRODUCE LARGE AREA OF SHRA/TSRA OVER MUCH OF CWA INTO EARLY TONIGHT. MODELS HAVE BEEN CONSISTENT IN BUILDING AN UPPER RIDGE OVER THE CNRL CONUS THRU THE REST OF THE WORK WEEK. THE NEAR TERM FORECAST CONCERN IS THE SEVERE POTENTIAL FOR OUR FORECAST AREA LATE THIS AFTERNOON AND EVENING. WE ARE PARTICULAR CONCERN NEAR AND IN THE GENL VICINITY OF SURFACE FRONTAL BOUNDARY...WHERE THE GREATEST THREAT FOR TORNADOES EXIST. 18Z UPPER AIR PLOT FROM KMPX SHOWED SOMEWHAT OF A CAP JUST ABOVE 800 MB. THIS CAP SHOULD ERODE ONCE THE SHORT WAVE TROUGH OR OUTFLOW FROM EXISTING TSRA HELP DESTABLIZE AIRMASS. ON THE SFC MAP...A SURFACE LOW PRESSURE WAS OVER SOUTHEAST SOUTH DAKOTA...WITH A WARM FRONT EXTENDING OVER SOUTHERN MN AND SOUTHERN WISCONSIN. EARLIER...SFC DEWPOINTS HAD POOLED INTO THE MIDDLE 60S ALONG AND IN THE VICINITY OF SFC BOUNDARY. ON-GOING CONVECTION OVER THE DAKOTAS INTO WESTERN MN...SHOULD SPREAD EAST AND EXPAND SOUTHEAST INTO THE WARM SECTOR LATE THIS AFTERNOON AND EVENING. SFC WINDS HAVE VEERED TO THE SOUTHEAST OVER THE SOUTHERN THIRD OF THE CWA. SFC WINDS WILL BEGIN TO SHIFT MORE NORTHERLY OVERNIGHT. AIRMASS HAD BECOME QUITE UNSTABLE WITH SBCAPES OVER 1200 J/KG AND LIFTED INDICES MINUS 4 DEG CELSIUS OVER SOUTH CNTRL MN. LCL HEIGHTS WERE GENERALLY LESS THAN 3000 FEET AGL. SFC WARM FRONTAL BOUNDARY IS EXPECTED TO STRENGTHEN EARLIER THIS EVENING. WATER VAPOR SATELLITE IMAGERY SHOWED A WELL-DEFINED SHORT WAVE TROUGH OVER EASTERN MONTANA INTO CNTRL ROCKIES. THIS WAVE WILL MOVE EAST INTO THE NORTHERN AND CENTRAL PLAINS BY MIDNIGHT. MDCRS DATA INDICATED A 70 JET MAX EXTENDING INTO THE EASTERN DAKOTAS. THIS WAVE WILL LIKELY INCREASE THE VERTICAL WIND SHEAR PROFILES OVER OUR CWA THIS EVENING. FORECAST 0-3KM VGP WILL LIKELY BE AROUND .25 TO .35 WHICH IS IDEALLY CONDUCIVE AT LEAST F2 TORNADOES. AFORMENTIONED...APPROACHING SHORT WAVE TROUGH WILL LIKELY INCREASE HAIL AND DAMAGING WIND THREAT OVER MUCH OF THE REST OF OUR CWA. DRY AND MILDER WEATHER ANTICIPATED WEDNESDAY THROUGH FRIDAY WITH TEMP SLOWLY MODERATING BACK INTO THE UPPER 60S AND LOWER 70S BY FRIDAY. LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY CONTINUING AGREEMENT OF FRONT MOVING ACROSS AREA ON SATURDAY AND SATURDAY EVENING. 06Z GFS DID NOT SEEM TOO GOOD WITH WAVE ACTION ON SUNDAY/MONDAY SO HAVE KEPT MOST OF THOSE PERIODS DRY. LOOKS QUITE MILD FOR SATURDAY AHEAD OF FRONT. HAVE RAISED MAX TEMPS INTO UPPER 70S IN SPOTS. WOULD NOT BE SURPRISED TO SEE A NEED FOR SOME LOW 80S IN LATER FORECASTS DEPENDING ON TIMING OF FRONT. NEXT TROUGH A BIT OF A QUESTION FOR TUESDAY. LOOK LIKE A NW FLOW WAVE AND MAY NOT HAVE MUCH MOISTURE WITH IT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Oct 3, 3:36 AM CDT, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 336 AM CDT TUE OCT 3 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040845- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 336 AM CDT TUE OCT 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...AS A WARM FRONT APPROACHES THE MINNESOTA AND IOWA BORDER TOWARD MID AFTERNOON. CONDITIONS ARE FAVORABLE FOR THESE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS...WITH TORNADOES ALSO POSSIBLE. REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND PREPARE TO TAKE ACTION SHOULD SEVERE WEATHER WARNINGS BE NEEDED IN YOUR AREA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. KAT
In the hours before
Local storm report, Oct 3, 8:25 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT TUE OCT 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 12 S EAU CLAIRE 44.65N 91.49W
10/03/2006 E1.00 INCH EAU CLAIRE WI TRAINED SPOTTER
&&
KMESpecial weather statement, Oct 3, 8:29 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 829 PM CDT TUE OCT 3 2006 MNZ065>067-040230- MCLEOD-RENVILLE-SIBLEY- 829 PM CDT TUE OCT 3 2006 ...SIGNIFICANT WEATHER ALERT FOR MCLEOD...RENVILLE AND SIBLEY COUNTIES UNTIL 930 PM CDT... AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRFAX...AND MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM. PEOPLE IN SIBLEY...SOUTHEASTERN RENVILLE AND SOUTHERN MCLEOD COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Oct 3, 10:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1014 PM CDT TUE OCT 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL EAGAN 44.82N 93.16W
10/03/2006 M0.75 INCH DAKOTA MN TRAINED SPOTTER
&&
KMELocal storm report, Oct 3, 10:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1023 PM CDT TUE OCT 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL INVER GROVE HEIGHTS 44.83N 93.06W
10/03/2006 E0.75 INCH DAKOTA MN AMATEUR RADIO
&&
KMESpecial weather statement, Oct 3, 10:25 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1025 PM CDT TUE OCT 3 2006 MNZ063-WIZ023-024-040430- PIERCE-ST. CROIX-WASHINGTON- 1025 PM CDT TUE OCT 3 2006 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...ST. CROIX AND PIERCE COUNTIES UNTIL 1130 PM CDT... AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COTTAGE GROVE...AND MOVING EAST AT 35 MPH. HAIL UP TO DIME SIZE IS POSSIBLE WITH THIS STORM. SOME CITIES AFFECTED ARE AFTON...RIVER FALLS...AND BALDWIN. JPR/MDB
Local storm report, Oct 3, 10:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 PM CDT TUE OCT 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL HENDERSON 44.53N 93.91W
10/03/2006 E0.88 INCH SIBLEY MN TRAINED SPOTTER
&&
KMEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 10:04 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 26 min |
| Oct 3, 10:33 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 27 min |
| Oct 3, 10:49 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 56 min |
| Oct 3, 11:10 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 50 min |
| Oct 3, 11:29 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 34 min |
| Oct 3, 11:32 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 28 min |
| Oct 3, 11:59 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 46 min |
| Oct 4, 12:17 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 58 min |
| Oct 4, 1:26 AM CDT | Severe Thunderstorm Warning | MPX | Martin | 49 min |
| Oct 4, 1:49 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 41 min |
| Oct 4, 2:00 AM CDT | Severe Thunderstorm Warning | MPX | Faribault | 60 min |
| Oct 4, 2:35 AM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 37 min |
| Oct 4, 2:43 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 62 min |
| Oct 4, 2:29 PM CDT | Frost Advisory | MPX | Anoka, Benton, Chisago, Douglas, Isanti, Kanabec and 12 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.